Michigan, 2002Tornado and Hail in Michigan, May 30, 2002
May 30, 2002 · NWS MQT · 30 events in 8 counties and zones
On May 30th, a short wave trough moving rapidly southeastward across Michigan's Upper Peninsula combined with a mid-level jet to produce severe thunderstorms with large hail, damaging winds and a weak tornado.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 30
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On May 30th, a short wave trough moving rapidly southeastward across Michigan's Upper Peninsula combined with a mid-level jet to produce severe thunderstorms with large hail, damaging winds and a weak tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at May 30, 10:22 AM EST, 3 hours 38 minutes earlier.
Area forecast discussion, May 30, 10:22 AM EST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1122 AM EDT THU MAY 30 2002
HAVE NOT HAD MUCH TIME TO LOOK AT THINGS THIS MORNING AS HAVE BEEN
VERY BUSY. SHOWERS AND THUNDERSTORMS ARE OCCURRING THIS MORNING WITH
A SHORTWAVE PASSING THROUGH THIS MORNING AND THIS SHOWS UP WELL AS
DRYING ON WATER VAPOR PUSHING INTO WESTERN U.P. NEXT SHORTWAVE SHOWS
UP AS ANOTHER AREA OF DRYING ON WATER VAPOR NEAR THE MN/MAN AND ONT
BORDER AND THIS WILL BE THE NEXT WEATHERMAKER FOR CWA THIS
AFTERNOON. APPEARS AS IF SOME ELEVATED CONVECTION BASED OFF OF
VISIBLE SATELLITE STARTING TO POP UP IN NE MN AND THIS SHOULD BE
INTO CWA THIS AFTERNOON. STILL LOOKING AT THINGS...BUT AGREE WITH
SPC OUTLOOK AND FEEL PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING
WIND. TEMPS LOOK OKAY AND WILL UPDATE ZONES TO ADD SEVERE WEATHER
WORDING IN FOR THIS AFTERNOON. EXPECT SEVERE CONVECTION TO FORM
AFTER 4 PM.
.MQT...NONE.
MICHELS
In the hours before
Special weather statement, May 30, 11:20 AM EST, 2 hours 40 minutes before
MIZ001>007-009>014-310000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1220 PM EDT THU MAY 30 2002
...SLIGHT RISK FOR SEVERE WEATHER LATE THIS AFTERNOON INTO THIS
EVENING ACROSS WEST AND CENTRAL UPPER MICHIGAN...
SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON ACROSS ALL
OF WEST AND CENTRAL UPPER MICHIGAN. SOME OF THE THUNDERSTORMS MAY
BECOME SEVERE AFTER 4 PM AND LAST INTO THE EVENING...WITH LARGE HAIL
AND DAMAGING WIND GUSTS POSSIBLE.
AN UPPER LEVEL DISTURBANCE WILL MOVE OVER UPPER MICHIGAN THIS
AFTERNOON AND THIS EVENING AND CONTINUE TO PRODUCE SCATTERED SHOWERS
AND THUNDERSTORMS. THE SHOWERS AND THUNDERSTORMS WILL MOVE EAST AT 25
MPH. COLD AIR ALOFT WILL HELP TO PRODUCE LARGE HAIL. ANY HAIL OR
HEAVY RAINFALL THAT DOES OCCUR WILL ALSO BRING SOME STRONGER WIND
DOWN TO THE SURFACE WHICH COULD PRODUCE DAMAGING WIND GUSTS.
SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM ACROSS WESTERN AND
CENTRAL UPPER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO OR YOUR
FAVORITE MEDIA SOURCE FOR THE LATEST WEATHER INFORMATION.
MICHELS
Event by event
21 hail, 7 thunderstorm wind, 1 tornado, 1 funnel cloud. Local standard time, as filed.
Hail, Ontonagon
- When
- May 30, 2:00 PM EST
- Where
- Ontonagon County, Trout Creek
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.483, -89.017
Three quarter inch diameter hail was reported.
Hail, Houghton
- When
- May 30, 2:05 PM EST
- Where
- Houghton County, Kenton
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.483, -88.883
Three quarter inch diameter hail was reported.
Hail, Marquette
- When
- May 30, 3:30 PM EST
- Where
- Marquette County, South Republic
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 46.367, -87.983
Nickel sized hail was reported.
Thunderstorm Wind, Dickinson
- When
- May 30, 2:53 PM CST
- Where
- Dickinson County, 8 mi NE of Ralph
- Measured
- 55 kt (63 mph)
- Reported by
- NWS STORM SURVEY
- Coordinates
- 46.150, -87.617
Large tree branches were broken off.
Thunderstorm Wind, Marquette
- When
- May 30, 4:10 PM EST
- Where
- Marquette County, 2 mi SE of Gwinn
- Measured
- 55 kt (63 mph)
- Reported by
- NWS STORM SURVEY
- Coordinates
- 46.267, -87.400
Three to four inch diameter tree branches were broken off.
Thunderstorm Wind, Marquette
- When
- May 30, 4:18 PM EST
- Where
- Marquette County, 4 mi NW of Mc Farland
- Measured
- 75 kt (86 mph)
- Reported by
- NWS STORM SURVEY
- Coordinates
- 46.217, -87.317
Several large trees were knocked down and large branches were broken off.
Hail, Marquette
- When
- May 30, 4:30 PM EST
- Where
- Marquette County, Watson
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.017, -87.417
Three quarter inch diameter hail was reported.
Hail, Menominee
- When
- May 30, 3:45 PM CST
- Where
- Menominee County, Ingalls
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.383, -87.617
Nickel sized hail was reported.
Hail, Menominee
- When
- May 30, 3:45 PM CST
- Where
- Menominee County, 4 mi NE of Wallace
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.367, -87.567
Nickel sized hail was reported.
Hail, Marquette
- When
- May 30, 4:50 PM EST
- Where
- Marquette County, Arnold
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.050, -87.483
Three quarter inch diameter hail was reported.
Hail, Marquette
- When
- May 30, 4:55 PM EST
- Where
- Marquette County, 4 mi E of Watson
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 46.017, -87.333
Three quarter inch diameter hail was reported.
Hail, Delta
- When
- May 30, 5:05 PM EST
- Where
- Delta County, 7 mi SW of Rock
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.000, -87.267
Nickel sized hail was reported.
Tornado, Delta
- When
- May 30, 5:23 PM EST to 5:28 PM EST
- Where
- Delta County, 1 mi SW of Rapid River
- Rating
- F0
- Path length
- 1 mi
- Path width
- 20 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.900, -86.983
A short lived tornado, lasting about 5 minutes, was reported. There was no damage.
Thunderstorm Wind, Houghton
- When
- May 30, 5:50 PM EST
- Where
- Houghton County, 5 mi S of Lake Linden
- Measured
- 55 kt (63 mph)
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 47.133, -88.417
Three inch diameter tree branches were broken off.
Thunderstorm Wind, Marquette
- When
- May 30, 6:34 PM EST
- Where
- Marquette County, 2 mi E of Michigamme
- Measured
- 60 kt (69 mph)
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 46.533, -88.067
One foot diameter pine tree snapped in half.
Funnel Cloud, Dickinson
- When
- May 30, 6:00 PM CST
- Where
- Dickinson County, 9 mi N of Norway
- Reported by
- GENERAL PUBLIC
- Coordinates
- 46.009, -87.870 (the zone’s center; the record gives no point)
A funnel cloud was sighted.
Thunderstorm Wind, Dickinson
- When
- May 30, 6:15 PM CST
- Where
- Dickinson County, Channing
- Measured
- 60 kt (69 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.133, -88.083
One foot diameter trees were uprooted.
Hail, Iron
- When
- May 30, 6:20 PM CST
- Where
- Iron County, 7 mi E of Crystal Falls
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.100, -88.183
One and three quarter inch diameter hail was reported.
Hail, Dickinson
- When
- May 30, 6:22 PM CST
- Where
- Dickinson County, Channing
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.133, -88.083
Three quarter inch diameter hail was reported.
Hail, Dickinson
- When
- May 30, 6:25 PM CST
- Where
- Dickinson County, Sagola
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.083, -88.067
One and three quarter inch diameter hail was reported.
Hail, Dickinson
- When
- May 30, 6:25 PM CST
- Where
- Dickinson County, Channing
- Measured
- 1.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.133, -88.083
One and a half inch diameter hail was reported.
Hail, Iron
- When
- May 30, 6:25 PM CST
- Where
- Iron County, 8 mi E of Crystal Falls
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.100, -88.167
One and three quarter inch diameter hail was reported.
Hail, Dickinson
- When
- May 30, 6:30 PM CST
- Where
- Dickinson County, Randville
- Measured
- 2 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.983, -88.050
Two inch diameter hail was reported.
Hail, Dickinson
- When
- May 30, 6:53 PM CST
- Where
- Dickinson County, Hardwood
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.967, -87.700
One and three quarter inch diameter hail was reported.
Thunderstorm Wind, Baraga
- When
- May 30, 8:00 PM EST
- Where
- Baraga County, 2 mi NW of Covington
- Measured
- 55 kt (63 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 46.567, -88.550
Two inch diameter tree branches broken off.
Hail, Dickinson
- When
- May 30, 7:00 PM CST
- Where
- Dickinson County, Foster City
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.967, -87.750
Three quarter inch diameter hail was reported.
Hail, Menominee
- When
- May 30, 7:35 PM CST
- Where
- Menominee County, 2 mi N of Wilson
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.733, -87.450
Three quarter inch diameter hail was reported.
Hail, Delta
- When
- May 30, 9:07 PM EST
- Where
- Delta County, 3 mi NW of Escanaba
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.783, -87.117
Three quarter inch diameter hail was reported.
Hail, Delta
- When
- May 30, 9:10 PM EST
- Where
- Delta County, 1 mi SW of Escanaba
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.733, -87.083
One and a quarter inch hail was reported.
Hail, Delta
- When
- May 30, 11:15 PM EST
- Where
- Delta County, Rapid River
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.917, -86.967
Three quarted inch diameter hail was reported.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Florida, May 30, 2002$100,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in Ohio, May 30, 2002$112,000 · 1 in hail · 8 events
- Flash Flood in Ohio, May 30, 2002$100,000 · 1 event
- Hail in Texas, May 30, 2002$50,000 · 1.75 in hail · 5 events
- Flash Flooding in Puerto Rico, May 30, 2002$40,000 · 2 events
- Flash Flood in New York, May 30, 2002$25,000 · 1 event
- Hail in Wisconsin, May 30, 20021.5 in hail · 16 events
- Damaging Wind in Vermont, May 30, 2002$18,000 · 1 event
- Hail and Damaging Wind in Michigan, May 30 to 31, 20021.25 in hail · 13 events
- Flood and Hail in Florida, May 30, 2002$8,000 · 1 in hail · 9 events
- Hail in Iowa, May 30, 20021 in hail · 9 events
- Hail in Texas, May 30, 20022 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293976, 5293977, 5293978, 5294828, 5294826, 5294827, 5293979, 5293981, 5294821, 5293980, 5294824, 5294089, 5294088, 5294823, 5294822, 5294825, 5293989, 5293986, 5293984, 5293982, 5293983, 5293987, 5293985, 5293988, 5294090, 5294829, 5294830, 5293990, 5294092, 5294091.